Thunderstorm Wind, Richland
- When
- August 6, 4:55 PM MST
- Where
- Richland County, 0.83 mi NW of Sidney Airport (Ksdy)
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.710, -104.190
Sidney Airport AWOS recorded 58 mph wind gusts.
Moderate conditions favorable for the development of strong to severe thunderstorms ended up supporting a lone severe thunderstorm in the Sidney area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Moderate conditions favorable for the development of strong to severe thunderstorms ended up supporting a lone severe thunderstorm in the Sidney area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 6, 1:15 PM MST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 215 PM MDT TUE AUG 6 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... NORTHWESTERLY FLOW ALOFT CONTINUES THROUGH THURSDAY. WEATHER FOR THE NORTHERN CONUS IS DOMINATED BY A LARGE UPPER LOW OVER NORTH CENTRAL CANADA. AS THIS LOW SPINS AND MAKES SLOW PROGRESS EASTWARD OVER THE NEXT FEW DAYS...PERIODIC SHORTWAVE DISTURBANCES IN THE FLOW AROUND THE LOW PASS OVER THE MONTANA AREA. THESE DISTURBANCES BRING SUPPORT FOR SHOWERS AND THUNDERSTORMS. SHOWER ACTIVITY MOSTLY OCCURS IN THE AFTERNOONS AS DAYTIME HEATING OF THE RELATIVELY MOIST BOUNDARY LAYER CREATES CONVECTIVE INSTABILITY WHICH COMBINES WITH MODEST UPPER LEVEL FORCING FROM SHORTWAVE ACTIVITY. CURRENTLY..SOME NON-SEVERE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED WITH THE PASSAGE OF A SHORTWAVE TONIGHT WITH A WEAKER ONE DUE LATE WEDNESDAY. THURSDAY AFTERNOON HAS A LOWER CHANCE OF CONVECTIVE ACTIVITY AS THE GFS AND NAM HAVE THE CANADA LOW BY THAT TIME FAR ENOUGH EASTWARD TO ALLOW SOME BUILDING OF HIGH PRESSURE OVER THE ROCKIES. FOR TONIGHT...THE HRRR MODEL SEEMS TO HAVE A REASONABLE HANDLE ON DEVELOPMENT FOLLOWING THE LOWER RESOLUTION MODELS IN PRODUCING AN AREA OF SHOWERS OVER THE NORTHEAST 2/3RDS OF THE CWA...WHICH DIES OUT AROUND 9PM. STRENGTH OF CONVECTION IS EXPECTED TO BE MODEST...THOUGH SOME THUNDERSTORMS WILL OCCUR...AS BOUNDARY LAYER INSTABILITY IS WEAK WITH LESS THAN 1000 J/KG OF MLCAPE AT MOST...WHICH RAPIDLY DECLINES AFTER 6PM AS THE SURFACE COOLS DIURNALLY. TEMPERATURES ARE EXPECTED TO BE MILD THROUGH THURSDAY DUE TO CLOUD COVER AND LIMITED THICKNESSES IN THE SOUTHWEST QUADRANT OF THE CANADA LOW. THERE IS ALSO A LACK OF WELL-DEFINED SURFACE FEATURES THAT WOULD LEAD TO STRONG WINDS. CURRENT SURFACE LOW EXITING THE DAKOTAS HAS KEPT NORTHWESTERLY SURFACE WINDS IN PLACE. THESE WINDS WILL BECOME LIGHTER TONIGHT AND WEDNESDAY...AND THEN MORE EASTERLY ON THURSDAY AS A THERMAL SURFACE LOW DEVELOPS OVER THE ROCKIES. MARTIN .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... THE EXTENDED PERIOD BEGINS THURSDAY NIGHT WITH HIGH PRESSURE AND A HEAT DOME OVER THE SOUTHWESTERN DESERT...WITH AN UPPER RIDGE EXTENDING NORTH ALL THE WAY UP INTO THE PACIFIC NORTHWEST. THE CLOSED UPPER LEVEL CANADIAN LOW WILL BE RETREATING EAST INTO ONTARIO...LEAVING BEHIND IN ITS WAKE ANOTHER...BUT WEAKER...TROUGH OVER THE PRAIRIE PROVINCES. THIS PATTERN WILL MAINTAIN OUR NORTHWEST FLOW ALOFT AND THE STATIONARY BOUNDARY ACROSS NORTHEAST MONTANA THROUGH MOST OF THE WEEKEND. THIS FLOW WILL NOT BE CLEAN...RESULTING IN OCCASIONAL SHORT PERIODS OF RAIN SHOWERS OR THUNDERSTORMS. THEN AS THE RIDGE ATTEMPTS TO MOVE EAST A COUPLE OF LOWS IN THE PAC-NW AND WESTERN CANADA SEND MOISTURE OVER THE DIVIDE. THIS MOISTURE AND MORE DISTURBANCES WILL TEND TO KNOCK DOWN THE RIDGE AND CONTINUE TO PRODUCE RAIN SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. GUIDANCE SUGGEST WARMING TO ABOVE NORMAL...BUT THE PATTERN MIGHT RESIST THAT GUIDANCE TREND. FEW SIGNIFICANT CHANGES WERE NEEDED. SCT PREVIOUS DISCUSSION... FORECAST THROUGH THE END OF THE WEEK WILL BE INFLUENCED BY THE LINGERING EFFECTS OF THE STRONG HUDSON BAY LOW. UPPER RIDGE BUILDING NORTH ALONG THE ROCKIES WILL BE THE MAIN PLAYER FOR EARLY NEXT WEEK. MODELS SLIPPING OUT OF AGREEMENT REGARDING THE HUDSON BAY LOW AFTER IT DROPS INTO CENTRAL MANITOBA. ECMWF MOVES IT EAST FASTER THEN THE GFS BUT LEAVES A PORTION BEHIND IN SASKATCHEWAN THURSDAY NIGHT. EC CURRENTLY NOT INDICATING MUCH INFLUENCE ON THE SENSIBLE WEATHER WITH THIS FEATURE BUT THAT COULD CHANGE. NORTHWEST FLOW INTO EASTERN MONTANA ALONG WITH CANADIAN HIGH PUSHING INTO THE NORTHERN PLAINS SUGGEST A SHORT PERIOD OF DRIER WEATHER BUT AS SHORTWAVES BEGIN EJECTING OUT OF THE TROF ALONG THE WEST COAST AND THROUGH THE NORTHERN ROCKIES RIDGE...WILL SEE A RETURN OF THUNDERSTORM CHANCES. AFTER A COOL START TO THE EXTENDED PERIOD WITH THE PROXIMITY OF THE HUDSON BAY LOW...TEMPERATURES WILL WARM THROUGH THE WEEKEND AS UPPER RIDGE PUSHES OUT INTO THE NORTHERN PLAINS. EBERT && .AVIATION... VFR. AN UPPER LEVEL RIDGE WEST OF THE DIVIDE AND A STRONG LOW PRESSURE SYSTEM OVER HUDSON BAY WILL MAINTAIN NORTHWEST FLOW ALOFT FOR NORTHEAST MONTANA. THESE WEATHER SYSTEMS HAVE PLACED A STATIONARY COLD FRONT ACROSS THE LOCAL AREA THAT WILL BE THE FOCUS OF INTERMITTENT RAIN SHOWERS AND GENERAL THUNDERSTORMS THIS AFTERNOON THROUGH WEDNESDAY. BRIEF PERIODS OF LESS THAN VFR CONDITIONS ARE POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS. A SURFACE TROUGH ACROSS THE DAKOTAS WILL MAINTAIN NORTHERLY SURFACE WIND THIS AFTERNOON. EXPECT WIND SPEED OF AROUND 10KT TO 20KT. WIND WILL BECOME LIGHT AND VARIABLE TONIGHT AND INTO WEDNESDAY AFTERNOON. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 807 PM MDT MON AUG 5 2013 MTZ016>027-059>062-070215- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 807 PM MDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
425 PM MDT TUE AUG 6 2013
MTZ017-018-020-023-024-062-062330-
DANIELS-MCCONE-RICHLAND-ROOSEVELT-VALLEY-
425 PM MDT TUE AUG 6 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
ROOSEVELT COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN DANIELS COUNTY IN NORTHEAST MONTANA...
UNTIL 530 PM MDT.
AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF LUSTRE...MOVING SOUTHEAST
AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
BREDETTE...
POPLAR...
BROCKTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4863 10497 4856 10497 4856 10475 4848 10476
4848 10463 4839 10463 4839 10444 4782 10501
4845 10602 4883 10555
TIME...MOT...LOC 2225Z 307DEG 45KT 4853 10559
TEMPLER
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
525 PM MDT TUE AUG 6 2013
MTZ020-023>025-062-070030-
DAWSON-MCCONE-RICHLAND-ROOSEVELT-
525 PM MDT TUE AUG 6 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
RICHLAND COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 630 PM MDT.
AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BROCKTON...MOVING SOUTHEAST AT 50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
CULBERTSON...
FAIRVIEW...
SIDNEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4740 10413 4736 10413 4736 10443 4800 10544
4846 10495 4824 10403 4740 10403
TIME...MOT...LOC 2325Z 302DEG 50KT 4811 10482
TEMPLER
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 190 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Sidney Airport AWOS recorded 58 mph wind gusts.
Public reported quarter-sized hail. Power out for roughly two hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475264, 475263.